Alert archive / California / High Wind Warnings in 2006

High Wind Warning 3, NWS Las Vegas, NV

March 13, 2006

NWS Las Vegas, NV issued this high wind warning at Mar 13, 2006, 11:33 PM PST. It took effect at Mar 14, 2006, 6:00 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2006, 11:33 PM PST (07:33 UTC)
In effect from
Mar 14, 2006, 6:00 AM PST
Expired
Mar 14, 2006, 6:00 PM PST
In force
12 hr
Issued by
NWS Las Vegas, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 140733
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1133 PM PST MON MAR 13 2006

CAZ026-141430-
/O.UPG.KVEF.HW.A.0007.060314T1400Z-060315T0200Z/
/O.NEW.KVEF.HW.W.0003.060314T1400Z-060315T0200Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
1133 PM PST MON MAR 13 2006

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM PST TUESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT AND HAS BEEN REPLACED BY
THE HIGH WIND WARNING.

SUSTAINED WINDS OF 45 TO 55 MPH WITH OCCASIONAL GUSTS IN EXCESS OF
70 MPH WILL DEVELOP THIS MORNING IN ADVANCE OF A PACIFIC STORM
SYSTEM WHICH IS EXPECTED TO MOVE THROUGH THE AREA BY LATE TUESDAY
AFTERNOON.

STRONG AND GUSTY WINDS ARE EXPECTED TO SURFACE AT SOME LOCATIONS
ALONG THE EASTERN SLOPES OF THE SIERRA AROUND 6 AM PST. WHILE THEY
MAY DIMINISH DURING THE LATE MORNING HOURS...A SECONDARY SURGE IN
WINDS IS PROBABLE IN THE AFTERNOON. ALTHOUGH THE HIGHEST WINDS ARE
EXPECTED TO OCCUR ALONG THE HIGHER TERRAIN...STRONG WINDS ARE ALSO
EXPECTED TO REACH THE OWENS VALLEY WHERE GUSTS CAN REACH 60
MPH...PARTICULARLY DURING THE AFTERNOON. THESE STRONG AND GUSTY
WINDS WILL ALSO CAUSE AREAS OF REDUCED VISIBILITIES IN BLOWING
DUST. TRAVELERS IN THE OWENS VALLEY SHOULD ANTICIPATED VERY
DIFFICULT DRIVING CONDITIONS...PARTICULARLY HIGH PROFILE VEHICLES
TRAVELING ALONG HIGHWAY 395.
 
PLEASE CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR
THE LATEST INFORMATION.

A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE.

$$
4 follow-up statements
000 
WWUS75 KVEF 141426
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 AM PST TUE MAR 14 2006

CAZ026-142230-
/O.CON.KVEF.HW.W.0003.000000T0000Z-060315T0200Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
626 AM PST TUE MAR 14 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON. 

SUSTAINED WINDS OF 45 TO 55 MPH WITH OCCASIONAL GUSTS IN EXCESS
OF 70 MPH ARE EXPECTED TO DEVELOP IN ADVANCE OF A PACIFIC STORM
SYSTEM WHICH WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. THE WINDS ARE EXPECTED TO DEVELOP IN THE HIGHER TERRAIN
OF THE EASTERN SLOPES OF THE SOUTHERN SIERRAS THIS MORNING...AND
POSSIBLY SPREAD DOWN TO THE OWENS VALLEY THIS AFTERNOON. THE
STRONGEST WINDS ARE EXPECTED IN THE HIGHER TERRAIN...BUT GUSTS UP
TO 60 MPH WILL ALSO BE POSSIBLE IN THE OWENS VALLEY THIS
AFTERNOON.

THESE STRONG AND GUSTY WINDS WILL CAUSE AREAS OF POOR VISIBILITY IN
BLOWING DUST. TRAVELERS IN THE OWENS VALLEY SHOULD ANTICIPATED
VERY DIFFICULT DRIVING CONDITIONS...PARTICULARLY HIGH PROFILE
VEHICLES TRAVELING ALONG HIGHWAY 395.

PLEASE CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR
THE LATEST INFORMATION.

A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE.

$$

MORGAN
000 
WWUS75 KVEF 141826
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1026 AM PST TUE MAR 14 2006

CAZ026-150200-
/O.CON.KVEF.HW.W.0003.000000T0000Z-060315T0200Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
1026 AM PST TUE MAR 14 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

NO SURFACE REPORTS OF STRONG WINDS HAVE BEEN RECEIVED YET THIS
MORNING BUT SATELLITE SIGNATURES AND PILOT REPORTS CONTINUE TO
INDICATE A HIGH POTENTIAL FOR WARNING LEVEL WINDS TO DEVELOP OVER
THE NEXT FEW HOURS. REPORTS OF MODERATE TO SEVERE TURBULENCE ARE
NOW BEING RECEIVED AND DUST IS BEGINNING TO PICK UP OVER THE OWENS
DRY LAKE BED. 

SUSTAINED WINDS OF 45 TO 55 MPH WITH OCCASIONAL GUSTS IN EXCESS
OF 70 MPH ARE EXPECTED TO DEVELOP ALONG THE EASTERN SLOPES THIS
AFTERNOON...AND POSSIBLY SPREAD DOWN TO THE OWENS VALLEY THIS
AFTERNOON. THE STRONGEST WINDS ARE EXPECTED IN THE HIGHER
TERRAIN...BUT OCCASIONAL ISOLATED GUSTS BETWEEN 50 AND 60 MPH
WILL ALSO BE POSSIBLE IN THE OWENS VALLEY THIS AFTERNOON.

THESE STRONG AND GUSTY WINDS WILL CAUSE AREAS OF POOR VISIBILITY
IN BLOWING DUST. TRAVELERS IN THE OWENS VALLEY SHOULD ANTICIPATE VERY
DIFFICULT DRIVING CONDITIONS...PARTICULARLY HIGH PROFILE VEHICLES
TRAVELING ALONG HIGHWAY 395.

PLEASE CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR
THE LATEST INFORMATION.

$$
000 
WWUS75 KVEF 142335
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PST TUE MAR 14 2006

CAZ026-150200-
/O.CON.KVEF.HW.W.0003.000000T0000Z-060315T0200Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
335 PM PST TUE MAR 14 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

SUSTAINED WINDS OF 40 TO 50 MPH WITH OCCASIONAL GUSTS IN EXCESS
OF 60 MPH ARE EXPECTED TO CONTINUE THIS AFTERNOON FROM THE EASTERN
SIERRA SLOPES ACROSS THE OWENS VALLEY. AT LEAST SIX OBSERVATION 
SITES HAVE RECORDED WIND GUSTS IN THE 50 TO 60 MPH RANGE TODAY WITH
ONE LOCATION REPORTING A 66 MPH GUST.

THESE STRONG AND GUSTY WINDS WILL CONTINUE UNTIL AROUND 6 PM THEN
STEADILY DIMINISH AND SHIFT TO THE NORTHWEST BY AROUND 10 PM.

TRAVELERS SHOULD ANTICIPATE DANGEROUS DRIVING CONDITIONS FOR THE
REMAINDER OF THE AFTERNOON...PARTICULARLY HIGH PROFILE VEHICLES 
TRAVELING ALONG HIGHWAY 395. STRONG SUDDEN CROSS WINDS ALONG WITH
AREAS OF POOR VISIBILITY DUE TO BLOWING DUST COULD MAKE IT
DIFFICULT TO MAINTAIN CONTROL OF YOUR VEHICLE. CONSIDER DELAYING
YOUR TRIP UNTIL LATER THIS EVENING IF POSSIBLE.

PLEASE CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR
THE LATEST INFORMATION.

$$
000 
WWUS75 KVEF 150152
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 PM PST TUE MAR 14 2006

CAZ026-150300-
/O.EXP.KVEF.HW.W.0003.000000T0000Z-060315T0200Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
552 PM PST TUE MAR 14 2006

...HIGH WIND WARNING WILL EXPIRE AT 6 PM PST THIS AFTERNOON...

THE WINDS HAVE BEGUN TO DIMINISH ACROSS THE AREA AND THE HIGH
WIND WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM PST THIS AFTERNOON.
MOST LOCATIONS HAVE SEEN THE WIND TURN TO THE NORTHWEST OR NORTH
AND THE WIND SPEEDS TO DROP TO 20 TO 30 MPH IN THE OWENS VALLEY
AND ALONG THE EASTERN SIERRA AND THIS DOWNWARD TREND WILL
CONTINUE. WIND GUSTS TO 50 MPH ARE STILL POSSIBLE OVER THE NEXT
COUPLE OF HOURS IN THE HIGHER ELEVATIONS ALONG THE EASTERN SIERRA.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Mar 13, 8:25 PM PST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 13, 8:25 PM PST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
825 PM PST MON MAR 13 2006

.SYNOPSIS...A PACIFIC COOL FRONT WILL MOVE ACROSS CALIFORNIA TUESDAY
BUT VERY LITTLE PRECIPITATION IS EXPECTED TO CROSS THE SIERRA CREST.
WARM GUSTY SOUTHWEST WINDS AHEAD OF THIS FRONT WILL CONTRIBUTE TO
AFTERNOON TEMPERATURES AVERAGING ABOUT 6-8 DEGREES WARMER TUESDAY
ACROSS MOST OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT.
&&

.UPDATE...FORECAST LOOKS TO BE IN GOOD SHAPE THIS EVENING. THE
LATEST MODEL RUNS CONTINUE TO KEEP THE MAIN MOISTURE WITH THE
APPROACHING SYSTEM TO THE NORTH AND HAVE TRENDED SLIGHTLY DRIER.
WILL TWEAK POPS SLIGHTLY DOWN TOMORROW ACROSS THE NORTH. THE MAIN
ISSUE IS THE HIGH WIND WATCH FOR THE EASTERN SIERRA SLOPES OF INYO
COUNTY. THE LATEST HI RESOLUTION MESOSCALE MODELS WILL BE
AVAILABLE IN THE NEXT COUPLE OF HOURS AND UNLESS THE STABILITY HAS
CHANGED IN A DETRIMENTAL MANNER WILL UPGRADE THE WATCH TO A WARNING
LATER THIS EVENING.

.PREV DISCUSSION...WATER VAPOR IMAGERY INDICATES AXIS OF WEAK SHORT
WAVE RIDGE ALOFT WAS NEAR THE NEVADA/UTAH BORDER AT 2300Z. CLOSED
LOW OFF THE OREGON COAST IS FORECAST TO OPEN UP AND TRACK EASTWARD
ACROSS THE WESTERN U.S. TOMORROW. MOISTURE AVAILABILITY IS MUCH MORE
LIMITED WITH THIS TROUGH THAN WITH THE PAST 2 OR 3 PACIFIC SYSTEMS
SO HEAVY PRECIP SHOULD BE CONFINED TO THE WESTERN SLOPES OF THE
SIERRA. HOWEVER...STRONG CROSS-BARRIER FLOW IMPINGING ON THE SIERRA
COUPLED WITH A MODERATE MOUNTAIN-TOP INVERSION SUPERIMPOSED BY
UNSTABLE AIR SUGGEST FAVORABLE CONDITIONS FOR MOUNTAIN WAVE ACTIVITY
EAST OF THE SIERRA AND GOOD POTENTIAL FOR DOWNSLOPE ACCELERATION
ALONG THE LEE SLOPES. SEVERAL MESOSCALE MODELS SUPPORT THIS SCENARIO
INCLUDING THE 4KM WRF...2KM COAMPS...AND 1KM UKMET. IT IS NOT SO
CLEAR AS TO WHETHER STRONG WINDS WILL SWEEP ACROSS THE OWENS VALLEY
THOUGH. IN FACT IT APPEARS THE VALLEY WINDS MAY WEAKEN WITH SOME
LOCATIONS SHIFTING TO A LIGHT EAST FLOW IN RESPONSE TO ROTOR
DEVELOPMENT. THEREFORE WILL OPT TO USE CAUTION AND RESTRICT HIGH
WIND WATCH TO ELEVATIONS ABOVE 5000 FEET. BELIEVE THE EVENT WILL
UNFOLD WITH INCREASING WEST WINDS OVER THE HIGHER ELEVATIONS IN THE
EARLY MORNING HOURS...FOLLOWED BY A SLIGHT DECREASE DURING THE LATE
MORNING...THEN A SECOND SURGE IN THE AFTERNOON. GUSTY SOUTHWEST
WINDS WILL ALSO SPREAD ACROSS THE HIGH DESERTS FROM SOUTHEAST
CALIFORNIA TO CENTRAL AND SOUTHERN NEVADA TOMORROW AFTERNOON IN
ASSOCIATION WITH STRENGTHENING THERMAL/PRESSURE GRADIENTS AHEAD OF
ADVANCING DRY FRONT.
&&

.LONG TERM...EXTENDED RANGE MODELS STARTING TO COME INTO GOOD
AGREEMENT WITH THE NEXT SYSTEM EXPECTED TO IMPACT THE REGION THIS
WEEKEND. WEAK ZONAL FLOW ON THURSDAY WILL GIVE WAY TO AN INCREASING
SOUTHWEST FLOW ON FRIDAY AHEAD OF THE DEEPENING TROUGH OFF THE WEST
COAST. SLIGHT DIFFERENCE IN THE GFS TO THE EURO IN REGARDS TO THE
POSITION OF THE LOW BEFORE IT IS EXPECTED TO PUSH ONSHORE SATURDAY.
A GFS SOLUTION WOULD LEAD TO HIGHER POPS AND HIGHER QPF DUE TO THE
LOW HANGING OFF SHORE LONG ENOUGH TO GRAB ADDITIONAL MOISTURE...
WHEREAS THE EURO SWINGS THE LOW INTO THE COAST A BIT QUICKER. IN
EITHER CASE THIS LOOKS TO BRING ANOTHER GOOD SHOT OF PRECIPITATION
TO THE CWA WITH FAIRLY LOW SNOW LEVELS. THIS SYSTEM NOT AS COLD AS
THE PREVIOUS SYSTEM...BUT COULD STILL SEE SNOW LEVELS AS LOW AS
BETWEEN 4000-5000 FEET. BOTH THE GFS/EURO ALSO DIFFERING ON HOW FAST
THIS SYSTEM EJECTS TO THE EAST. GFS KEEPS THE LOW OVER SOUTHERN
AREAS OF THE CWA THOUGH SUNDAY WHEREAS THE EURO PLACES IT OVER THE
FOUR CORNERS REGION. HAVE ELECTED TO LEAN WITH THE GFS DUE TO THE
FACT THERE IS NO REAL KICKER TO DISPLACE THE LOW AS FAST AS THE
EURO. HAVE GONE AHEAD AND RAISED POPS OVER THE CWA SATURDAY WITH AT
LEAST CHANCE POPS EVERYWHERE. HAVE ALSO INCREASED POPS SLIGHTLY FOR
SATURDAY NIGHT AND SUNDAY. A DRIER NORTHWEST FLOW FORECAST OVER THE
REGION MONDAY WITH WEAK RIDGING MOVING INTO THE COAST. TEMPERATURES
LOOK GOOD AND MADE ONLY MINOR CHANGES IN THAT REGARD.
&&

.AVIATION...PERIODS OF MODERATE TO SEVERE TURBULENCE CAN BE EXPECTED
THROUGH THE BEATTY CORRIDOR TOMORROW AFTERNOON IN ASSOCIATION WITH
MOUNTAIN WAVE ACTIVITY OVER AND EAST OF THE SIERRA CREST. OTHERWISE
TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR
AREA TERMINALS.  SEE TAFS FOR KLAS... KVGT... KDRA... KBIH...
KDAG...KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

CZYZYK/RUNK/GORELOW

HTTP://WEATHER.GOV/LASVEGAS

Nearby

High Wind Warnings in California, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.